Sunday, July 10
Analyst cites 'overdosing' in Tysabri cases....
...Interaction with Avonex may be fatal
LINK - The Boston Globe
Elan Corp. and Biogen Idec Inc.'s multiple sclerosis drug Tysabri may have killed patients because interaction with another Biogen product, Avonex, led to a buildup and overdose of the medicine, an NCB Stockbrokers analyst said.
An interaction of Tysabri, recalled Feb. 28, and Avonex, an older MS drug sold by Biogen ''essentially leads to almost double the intended Tysabri concentration after only 20 weeks," NCB analyst Orla Hartford said yesterday in a note to investors. ''Patients on Tysabri alone did not accumulate the drug."
The effect Avonex has on Tysabri will likely ''form a central part of the case made to the FDA for Tysabri's relaunch," she said. Hartford, who analyzed data submitted to the US Food and Drug Administration during the approval process, expects the treatment to be reintroduced in 2006.
''Elan's continuing with the review, which is on track, and will comment when it has been completed," said Elizabeth Headon, a spokeswoman for Elan at Murray Consultants.
Tysabri was withdrawn after being linked to progressive multifocal leukoencephalopathy, a rare neurological disease, in two patients, both of whom were taking a combination of the two drugs. Elan and Biogen Idec are reviewing medical records of patients who have taken the drug. The companies will meet with the FDA to determine whether the drug can be sold again.
''The efficacy of Tysabri in treating multiple sclerosis is undeniable and we continue to believe that Tysabri will return to the market as a significant therapy," Hartford said.
Shares of Biogen rose 56 cents yesterday to close at $34.65 on the Nasdaq Stock Market.
Tysabri is the cornerstone of Elan chief executive Kelly Martin's plan to reach profitability and repay debt due in 2008 and 2011. He said in May he's confident the drug will return to the market.
Hartford said that over a sustained period of time, Tysabri accumulated in the system partially because the body is less able to process it, which leads to an ''overdosing," she said.
The Tysabri accumulation may have led to a suppressed local immune system in the brain and may have been a key predisposing factor in the two cases of PML seen in combination therapy, Hartford said.
A third patient, identified in March, wasn't taking Avonex, but was on azathioprine, another immunosuppressive drug. Other possible cases have been reported to the FDA, but they haven't been confirmed.
Posted by MSnewsChanel.com.com at 7/10/2005 05:50:00 PM